Thunderstorm Wind, Ballard
- When
- July 29, 5:40 PM CST
- Where
- Ballard County, La Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.070, -88.980
Large tree limbs were blown down.
A bowing line of strong to severe thunderstorms moved rapidly southeast from southern Illinois across far western Kentucky. This line was associated with numerous pockets of wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A bowing line of strong to severe thunderstorms moved rapidly southeast from southern Illinois across far western Kentucky. This line was associated with numerous pockets of wind damage. The line of storms moved through a strongly unstable air mass during the heat of the day, when mixed-layer capes were as high as 3000 j/kg. A similar airmass extended east into western Kentucky, which helped the storms maintain organization as they moved east-southeastward through the lower Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 29, 2:20 PM CST, 3 hours 20 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
320 PM CDT Sat Jul 29 2023
.SHORT TERM...(Tonight through Sunday night)
Issued at 320 PM CDT Sat Jul 29 2023
All eyes are on the MCS approaching the STL metro area. It will
have a difficult time developing southward due to a lack of shear,
although the airmass across southeast Missouri and southern
Illinois has recovered from this morning's convection. The best
bet at this time is that this convection will lose some of its
organization as it moves east southeast along the I-64 corridor
through the early evening. Damaging winds would be the main
concern, especially if it maintains its current level of linear
organization.
After this system moves through, confidence in PoPs later tonight
through Sunday night is quite low. We will maintain some chance
PoPs mainly over southeast Missouri Sunday with the potential for
another disturbance to interact with some decent low-level
moisture left over there. If we can warm up ahead of it, some
more damaging winds would be possible. Sunday night should be dry.
Stayed close to the NBM guidance for temperatures, but ran with
the latest HRRR for temperature trends tonight, with the
convective outflow expected to progress through the area this
evening.
.LONG TERM...(Monday through Saturday)
Issued at 320 PM CDT Sat Jul 29 2023
The Quad State will be under northwest flow aloft through the
period, but the upper ridge will once again attempt to build
closer to the region Thursday. The latest guidance has a
significant disturbance suppressing the ridge back to the
southwest Friday. At the surface, northeast or easterly flow will
be the rule Monday and Tuesday and then south winds will return
Wednesday which will lead to a warming and moistening trend.
Southwest winds will be strongest on Thursday and we may need a
Lake Wind Advisory. The heat and humidity may also require another
Heat Advisory.
As for convective potential, we will continue to be impacted by
multiple disturbances in the northwest flow aloft. Given the
baroclinic zone to our southwest early in the week, the PoPs are
focused over southeast Missouri Monday and Tuesday. As winds
become southerly and heights rise from the southwest, PoPs will be
focused over the northeast half of the region Wednesday and
Thursday. A period of very heavy rainfall with flash flooding
potential may develop at some point Tuesday night through
Thursday. PoPs will be more widespread with the frontal passage
Friday afternoon. Strong to severe storms cannot be ruled out
through the week, but should be most concerning the last half of
the week and especially with the cold front Friday.
The NBM temperature guidance was followed closely through the
period. Temperatures will be near or a bit below normal through
Wednesday and then climb well above normal Thursday and possibly
Friday depending on the frontal timing. They will fall back to
near normal levels Saturday.
&&
.AVIATION...
Issued at 1224 PM CDT Sat Jul 29 2023
TSRA are mentioned in TEMPO groups this evening at KCGI and KPAH.
There could be some strong gusts if a site takes a direct hit. It
looks like the area of convection may glance by KMVN (VCTS) and
will stay south of KEVV and KOWB. A cold front will move through
the region tonight, but winds will be light overnight, so fog
could be an issue, especially where it gets wet in the late
afternoon or evening. A few westerly gusts to around 15kts will be
possible this afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ075>078-080>094.
MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
107>112-114.
IN...Heat Advisory until 7 PM CDT /8 PM EDT/ this evening for INZ081-
082-085>088.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DRSHazardous Weather Outlook National Weather Service Paducah KY 329 PM CDT Sat Jul 29 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 329 PM CDT Sat Jul 29 2023 /429 PM EDT Sat Jul 29 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight An area of thunderstorms will move east southeast across the Quad State this evening. The greatest coverage is expected along the I-64 corridor and eventually down into the Pennyrile region of Kentucky. A few strong to severe storms may produce damaging winds, to go along with torrential rainfall and deadly lightning. A Heat Advisory remains in effect for the entire region through 7 PM. Refer to the product for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms on Sunday, mainly over southeast Missouri. A few severe storms with damaging winds cannot be ruled out, but locally heavy rainfall and lightning will be the primary concerns. Daily thunderstorm chances will be focused over western portions of the region early in the work week and then will shift to the eastern half of the area Wednesday and Thursday. A cold front Friday may provide a focus for more widespread thunderstorm coverage. A few strong to severe storms cannot be ruled out, especially Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested late this afternoon and this evening, mainly over southern Illinois and the Evansville Tri State. DRS
Preliminary Local Storm Report
National Weather Service Paducah KY
542 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Tstm Wnd Dmg Carterville 37.76N 89.08W
07/29/2023 Williamson IL Trained Spotter
Large trees down, wind estimated 70 to 80
mph.
&&Preliminary Local Storm Report
National Weather Service Paducah KY
547 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tstm Wnd Dmg Du Quoin 38.00N 89.24W
07/29/2023 Perry IL Emergency Mngr
Tree down on a house.
&&Preliminary Local Storm Report
National Weather Service Paducah KY
551 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM Tstm Wnd Dmg 3 SSE Crainville 37.71N 89.04W
07/29/2023 Williamson IL Public
Large tree limbs down Crab Orchard
campground.
&&
RSTPreliminary Local Storm Report
National Weather Service Paducah KY
552 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Tstm Wnd Dmg Gorham 37.72N 89.48W
07/29/2023 Jackson IL Emergency Mngr
Tree down on a road in a park near Gorham.
&&Preliminary Local Storm Report
National Weather Service Paducah KY
607 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Tstm Wnd Dmg Murphysboro 37.77N 89.34W
07/29/2023 Jackson IL Emergency Mngr
Multiple trees and large tree limbs down
across town, some on cars and several
structures.
&&
RSTPreliminary Local Storm Report
National Weather Service Paducah KY
613 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Tstm Wnd Dmg Benton 38.01N 88.92W
07/29/2023 Franklin IL Broadcast Media
Trees down countywide, including West
Frankfort, Buckner, and Benton. Tree down on
van and camper in Thompsonville.
&&The Paducah radar (KPAH), 18 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
8 thunderstorm wind. Local standard time, as filed.
Large tree limbs were blown down.
A tree fell through the roof of an apartment in Reidland. A tree limb fell on a power line near Hendron.
Trees were down on roads.
A tree fell on a house in Symsonia, trapping a 75-year-old male. He later succumbed to his injuries.
The mesonet site near Princeton measured a wind gust to 60 mph.
A gust to 58 mph was measured at the Kentucky mesonet site.
A wind gust to 62 mph was measured at a Kentucky mesonet site.
At least a few trees were down, including one on a house. Power outages were reported.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Graves | 2023-07-29 | 75 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108060, 1108057, 1108087, 1108090, 1108080, 1108098, 1108104, 1108109.